Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 5, 2002, 10:31 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 10:31 PM CDT (03:31 UTC)
- Expired
- May 5, 2002, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Greer County, OK, Harmon County, OK, Jackson County, OK
The radar
The Altus AFB radar (KFDR), 73 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 7:30 PM CDT | Tornado Watch | SPC | 4 hr |
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 060331 SVROKC OKC055-057-065-060415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1030 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREER COUNTY IN SOUTHWEST OKLAHOMA HARMON COUNTY IN SOUTHWEST OKLAHOMA NORTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1115 PM CDT * AT 1030 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MCQUEEN...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS... BLAIR...DUKE...FRIENDSHIP...GOULD...MARTHA...MCKNIGHT...MCQUEEN AND WARREN HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3481 9998 3462 9988 3460 9919 3480 9918 WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:00 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 5, 5:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 500 PM CDT SUN MAY 5 2002 TSTMS FIRING IN VICINITY OF DRYLINE OVER TX/OK PANHANDLES WILL MOVE EAST INTO WESTERN PORTION OF THE FA THIS EVENING. MEANWHILE... WEAKENING BOUNDARY ACROSS NORTH TEXAS NOT SHOWING MUCH ENHANCEMENT IN THE CU FIELD AT THIS TIME... SUGGESTING DRYLINE INDUCED CONVECTION MAY BE THE PRIMARY SHOW. WILL GO HIGHEST POPS OVER THE WEST OVERNIGHT AND GENERALLY AROUND 40 PERCENT OVER CENTRAL SECTIONS. IF CURRENT TX CONVECTION EVOLVES INTO AN MCS... MAY NEED TO RAISE POPS OVER CENTRAL SECTIONS FOR LATE TONIGHT. LOOKS LIKE DRYLINE MAY CONTINUE TO BE ACTIVE NEXT COUPLE OF DAYS WITH AFTERNOON AND EVENING TSTMS POSSIBLY MAINLY ACROSS THE WESTERN SECTIONS. MID LEVEL TEMPS WILL BE WARMING DURING THIS PERIOD... WHICH COULD LIMIT COVERAGE AND EASTERN EXTENT OF STORMS. IN THE LONGER TERM... ACOLD FRONT IS STILL ON TRACK TO MOVE INTO CENTRAL OKLAHOMA LATE WED AFTN AND INTO NORTH TEXAS BY THURS MORNING WHERE IT IS FCST TO BECOME STATIONARY. WILL CONTINUE WITH THE CURRENT FCST OF A CHANCE OF TSTMS ON WEDNESDAY IN MOST AREAS. WILL ALSO MAINTAIN A POSSIBILITY FOR TSTMS ON THURSDAY IN THE SOUTHERN ZONES DUE TO THE FRONT STALLING OUT JUST SOUTH OF THE CWA WHILE 850 MB WINDS ARE FORECAST TO REMAIN SOUTHERLY ABOVE THE FRONTAL INVERSION. COULD BE SOME ELEVATED STORMS EARLY FRIDAY WITH WARM ADVECTION PATTERN SPREADING ACROSS THE REMAINDER OF THE AREA. BEST CHANCES FOR STORMS FRIDAY AND SATURDAY WILL BE IN THE AFTN/EVE HOURS IN THE WEST WHERE DRYLINE MAY BECOME MORE ACTIVE AHEAD OF AN UPPER TROUGH MOVING INTO THE SOUTHWEST US. STORMS POSSIBLE AGAIN MOST PLACES ON SUNDAY WITH ANOTHER FRONT MOVING INTO THE REGION. FRONT WILL COOL TEMPS A COUPLE CATEGORIES WED AND THURSDAY...BEFORE WARMING BACK UP STARTING FRIDAY. FCSTID = 32 OKC 67 85 67 86 / 40 10 10 0 HBR 66 89 66 90 / 60 20 20 20 SPS 68 88 69 89 / 50 10 10 0 GAG 61 89 63 90 / 60 30 30 20 PNC 65 85 65 87 / 40 10 10 0 DUA 69 86 70 87 / 40 10 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 5, 8:59 PM CDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 5 W VICI OK 1.00 INCH HAIL
05/05/02 DEWEY SPOTTER REPORT
JLPLocal storm report, May 5, 9:09 PM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 4 S VICI OK 1.00 INCH HAIL
05/05/02 DEWEY SPOTTER REPORT
0904 PM VICI OK .75 INCH HAIL
05/05/02 DEWEY SPOTTER REPORT
JLPLocal storm report, May 5, 9:37 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 4 NW CAMARGO OK 60 MPH WIND GUST
05/05/02 DEWEY MEASURED BY OKLAHOMA
MESONET
JLPLocal storm report, May 5, 9:40 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0939 PM SEILING OK .75 INCH HAIL
05/05/02 DEWEY REPORTED BY SEILING FD
JLPLocal storm report, May 5, 10:15 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 4 E SEILING OK TORNADO
05/05/02 DEWEY HOUSE DAMAGED
REPORTED BY SHERIFFS
OFFICE.
JLPLocal storm report, May 5, 10:27 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM GRANITE OK 1.00 INCH HAIL
05/05/02 GREER REPORTED BY GREER COUNTY EM
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:32 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 43 min |
| May 5, 8:10 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 50 min |
| May 5, 8:37 PM CDT | Tornado Warning | OUN | Dewey | 38 min |
| May 5, 8:39 PM CDT | Tornado Warning | OUN | Dewey | 36 min |
| May 5, 9:12 PM CDT | Tornado Warning | OUN | Dewey | 48 min |
| May 5, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 50 min |
| May 5, 9:51 PM CDT | Tornado Warning | OUN | Harmon | 39 min |
| May 5, 10:02 PM CDT | Tornado Warning | OUN | Dewey | 28 min |
| May 5, 10:12 PM CDT | Tornado Warning | OUN | Major | 33 min |
| May 5, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 29 min |
| May 5, 10:44 PM CDT | Tornado Warning | OUN | Blaine, Major | 46 min |
| May 5, 10:49 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 41 min |
| May 5, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 43 min |
| May 5, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 46 min |
| May 6, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 32 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 40 min |
| May 6, 1:09 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 51 min |
| May 6, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 41 min |
| May 6, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.